Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2012 Sep;50(8):788-90. doi: 10.3109/15563650.2012.718350. Epub 2012 Aug 14.

Gastro-intestinal poisoning due to consumption of daffodils mistaken for vegetables at commercial markets, Bristol, United Kingdom.

Author information

1
Health Protection Agency South West, Regional Epidemiology Unit, Temple Quay, Bristol, UK. Petra.Matulkova@hpa.org.uk

Abstract

INTRODUCTION:

In February 2012, we investigated a cluster of people who presented at a local emergency department with sudden onset of vomiting after mistaken consumption of daffodils.

METHODS:

We interviewed patients to collect information on daffodil purchase and consumption. With Local Authority we investigated points of sale to understand the source of confusion.

RESULTS:

We identified 11 patients (median age: 23 years, range 5-60 years, eight females) among Bristol (UK) residents of Chinese origin. The most commonly reported symptoms were vomiting (n = 11) and nausea (n = 9) that developed within 12 h of daffodil consumption. There were no hospitalisations or deaths. Patients were clustered in two family dinners and one party. Bunches of pre-bloom daffodil stalks were purchased in two stores of one supermarket chain, which displayed daffodils next to vegetables, not marked as non-edible. Patients cooked and consumed daffodils mistaking them for Chinese chives/onions.

DISCUSSION:

Gastro-intestinal poisoning should be considered in differential diagnoses of gastroenteritis. Multi-cultural societies are at risk of confusion between non-edible and edible plants. Supermarket presentation of daffodils may have contributed to mistaken consumption. We recommended explicit labelling and positioning of daffodils, away from produce. The supermarket chain introduced graphic 'non-edible' labels. No further patients were reported following action.

PMID:
22892026
DOI:
10.3109/15563650.2012.718350
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center